Minnesota, 2004Tornado and Damaging Winds in Minnesota, September 5, 2004
September 5, 2004 · NWS FGF · 6 events in 5 counties and zones
5 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 5, 10:51 AM CST, 3 hours 29 minutes earlier.
Area forecast discussion, Sep 5, 10:51 AM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1151 AM CDT SUN SEP 5 2004
.DISCUSSION...
UPPER LEVEL TROUGH OVER CO AND WY WILL ROTATE INTO THE
CENTRAL/NORTHERN PLAINS TODAY AND TAKE ON MORE OF A NEGATIVE TILT.
WATER VAPOR LOOP HAS SHORT WAVE OVER CENTRAL SD MOVING MORE NORTH
THAN NORTHEAST. PRECIPITABLE WATER INCREASES ACROSS THE FORECAST
AREA TODAY AND WILL BE HIGHEST OVER THE SOUTHEAST ZONES. ALSO 850
HPA THETA-E GRADIENT WILL BE HIGHEST IN THE SOUTHEAST ZONES. RADAR
HAS RAIN MOVING NORTHEAST ABOUT 25 MPH. EXPECT A SOUTHWEST TO
NORTHEAST DEFORMATION ZONE TO OCCUR ACROSS EASTERN ND AND NORTHWEST
MINNESOTA. SURFACE TROUGH EXTENDS FROM SOUTHERN SD TO NEAR INL.
WILL CHECK ZONES.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
HOPPES
Hazardous weather outlook, Sep 5, 6:00 AM CST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
700 AM CDT SUN SEP 5 2004
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051430-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
700 AM CDT SUN SEP 5 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY ACROSS SOUTHEAST NORTH DAKOTA AND PARTS OF
NORTHWEST AND WEST CENTRAL MINNESOTA TODAY. THUNDERSTORMS REMAIN
POSSIBLE IN PARTS OF NORTHWEST AND WEST CENTRAL MINNESOTA TONIGHT.
ALTHOUGH NO SEVERE WEATHER IS ANTICIPATED WITH THE THUNDERSTORMS
TODAY AND TONIGHT...LOCALLY HEAVY RAINFALL IS POSSIBLE UNDER THE
STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY
THERE IS A CHANCE FOR THUNDERSTORMS OVER PARTS OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA ON WEDNESDAY AND
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
NG
Tornado, Otter Tail
- When
- September 5, 2:20 PM CST to 2:30 PM CST
- Where
- Otter Tail County, 8 mi SW of Perham
- Rating
- F2
- Path length
- 4 mi
- Path width
- 100 yd
- Property damage
- $250,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 46.517, -95.683
A tornado tracked through pasture, forest, and corn fields. Numerous trees were knocked down and one farmstead received extensive barn, shed, and home damage. Twelve head of cattle were killed. Several trees were toppled onto homes near Marion Lake. Farmyard debris was carried as far as Perham, about 7 miles northeast.
Thunderstorm Wind, Otter Tail
- When
- September 5, 2:49 PM CST
- Where
- Otter Tail County, 2 mi N of New York Mills
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 46.550, -95.383
Steel roofing was torn off a pole barn.
Thunderstorm Wind, Becker
- When
- September 5, 3:25 PM CST
- Where
- Becker County, 13 mi WNW of Ponsford
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 47.033, -95.633
The wind gust occurred at Elbow Lake.
Thunderstorm Wind, Hubbard
- When
- September 5, 3:40 PM CST
- Where
- Hubbard County, 3 mi N of Dorset
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.000, -94.950
A southwest to northeast swath of pine trees was blown down.
Thunderstorm Wind, Mahnomen
- When
- September 5, 4:00 PM CST
- Where
- Mahnomen County, 2 mi NE of Naytahwaush
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- UTILITY COMPANY
- Coordinates
- 47.283, -95.600
Large branches were blown down on power lines.
Thunderstorm Wind, Clearwater
- When
- September 5, 4:15 PM CST
- Where
- Clearwater County, 10 mi SSW of Bagley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.383, -95.483
Large branches were blown down.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Florida, September 5 to 6, 20041 death · $179 million · 10 events
- High Wind in Florida, September 5 to 6, 2004$127 million · 60 kt wind · 4 events
- Tropical Storm in Georgia, September 5 to 7, 2004$2.2 million · 22 events
- Tropical Storm in Florida, September 5 to 6, 2004$1.7 million · 14 events
- Tornadoes and Damaging Winds in Iowa, September 5, 2004$227,000 · F1 · 11 events
- Tornadoes and Flash Flooding in Georgia, September 5 to 7, 2004F1 · 22 events
- Tornado in Florida, September 5, 2004$80,000 · F0 · 1 event
- Tropical Storm in Georgia, September 5 to 7, 200416 events
- Damaging Wind in Iowa, September 5, 2004$20,000 · 61 kt wind · 1 event
- Tornado in Florida, September 5, 2004$15,000 · F0 · 1 event
- Tornadoes and Damaging Winds in Wisconsin, September 5, 2004F0 · 6 events
- Storm Surge in Florida, September 5, 20045 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424978, 5424981, 5424979, 5424980, 5425020, 5425021.